Oregon, 2004Winter Weather in Oregon, January 8 to 9, 2004
January 8 to 9, 2004 · NWS PDT · 4 events in 4 counties and zones
A mix of sleet and freezing rain occurred with ice accumulations less than a quarter inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mix of sleet and freezing rain occurred with ice accumulations less than a quarter inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 8, 2:40 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 8, 2:40 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
240 PM PST THU JAN 8 2004
.SHORT TERM...TONIGHT THROUGH SATURDAY...PENDLETON/S DOPPLER RADAR
IS DOWN. SATELLITE LOOPS AND MEDFORD/S DOPPLER RADAR SHOW ANOTHER
MOISTURE PLUME MOVING NORTHEAST INTO CENTRAL OREGON THIS AFTERNOON.
THIS IS ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF A COLD FRONT
NEAR 130W. THIS WARM AIR ADVECTION WILL CAUSE SNOW LEVELS TO RISE
TONIGHT. THE WARM AIR LAYER ALOFT PRESENTLY OVER THE REGION WILL
DEEPEN THIS AFTERNOON AND TONIGHT. THE PRECIPITATION ASSOCIATED WITH
THIS MOISTURE PLUME WILL BE GENERALLY LIGHT TONIGHT WITH THE BLUE
MOUNTAINS RECEIVING 1 TO 3 INCHES OF SNOW ABOVE 4000 FEET SO DO NOT
SEE SNOW ADVISORY CRITERIA BEING MET IN THE MOUNTAINS TONIGHT.
THE FLOW ALOFT WILL BE BECOME PARALLEL TO THE CASCADES ON FRIDAY SO
MOST OF THE MOISTURE ASSOCIATED WITH THE AFOREMENTIONED UPPER LOW
OFFSHORE WILL OCCUR FROM THE CASCADES WESTWARD ON FRIDAY. COLD AIR
WILL REMAIN TRAPPED IN THE LOWER COLUMBIA BASIN INCLUDING THE
KITTITAS AND YAKIMA VALLEYS AND THE FOOTHILLS OF THE BLUE MOUNTAINS.
THUS ANY PRECIPITATION IN THESE AREAS WILL BE SLEET AND FREEZING
RAIN. THE FLOW WILL VEER TO THE SOUTHWEST FRIDAY NIGHT...ALLOWING AN
UPPER LEVEL DISTURBANCE TO MOVE THROUGH THE REGION. SNOW LEVELS WILL
LOWER SLIGHTLY...AND A WINTRY MIX WILL CONTINUE ACROSS THE BASIN
FRIDAY NIGHT. A MIGRATORY UPPER LEVEL HIGH PRESSURE RIDGE WILL LOWER
THE CHANCES FOR PRECIPITATION ON SATURDAY. POLAN
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. FORECAST MODELS ARE IN
GENERAL AGREEMENT THAT THE EXTENDED FORECAST WILL BE DOMINATED BY A
HIGH PRESSURE RIDGE OVER THE PACIFIC NORTHWEST WITH IMBEDDED
UPPER-LEVEL WAVES OF LOW PRESSURE MOVING THROUGH. WITH HIGH
PRESSURE BUILDING IN AND SNOW COVER STILL PRESENT LATE SATURDAY FOG
WILL FORM IN THE COLUMBIA BASIN. THIS FOG WILL STICK AROUND THROUGH
THE MIDDLE OF NEXT WEEK KEEPING TEMPERATURES NEAR FREEZING AND
KEEPING THE SNOW COVER AROUND. HIGHER ELEVATIONS WILL BE ALLOWED TO
WARM INTO THE 30S TO NEAR 40 WITH SOME SNOWMELT LIKELY. A WEAK
UPPER-LEVEL SYSTEM WILL SLIDE OVER THE AREA ON MONDAY BRINGING THE
THREAT FOR A MIX OF RAIN AND FREEZING RAIN FOR BASIN LOCATIONS AND A
MIX OF RAIN AND SNOW FOR HIGHER ELEVATIONS. SNOW LEVELS WILL BE
ABOVE 5000 FEET. CANTIN
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 12 29 27 33 / 50 20 30 20
WALLA WALLA 16 30 28 34 / 50 20 30 20
TRI-CITIES 12 29 27 33 / 50 20 20 10
YAKIMA 14 29 27 32 / 50 30 30 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
99
Hazardous weather outlook, Jan 8, 4:55 AM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
455 AM PST THU JAN 8 2004
ORZ041>050-WAZ024>030-091253-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY
A MIXED BAG OF WINTER WEATHER CAN BE EXPECTED THROUGHOUT THE REGION
TODAY. A WARM FRONT WILL BRING A MIXTURE OF SNOW...SLEET...AND
FREEZING RAIN THIS MORNING. A WINTER STORM WARNING IS IN EFFECT FOR
NORTH CENTRAL OREGON UNTIL 12 PM PST. A SNOW ADVISORY IS IN EFFECT
UNTIL 12 PM PST FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON
CASCADES AND THE KITTITAS/YAKIMA VALLEYS. A WINTER WEATHER ADVISORY
IS IN EFFECT UNTIL 12 PM PST FOR THE LOWER COLUMBIA BASIN...THE
EASTERN COLUMBIA RIVER GORGE...THE BLUE MOUNTAIN FOOTHILLS...CENTRAL
OREGON...JOHN DAY BASIN...AND THE JOHN DAY/OCHOCO HIGHLANDS. A
BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 12 PM PST FOR THE GRANDE
RONDE VALLEY WHERE WINDS SUSTAINED AT 25 TO 35 MPH WILL CREATE
BLOWING AND DRIFTING SNOW. PLEASE REFER TO THE LATEST PDXWSWPDT
WWUS46 KPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WARM AIR SPREADING ACROSS THE REGION WILL CONTINUE TO INCREASE SNOW
LEVELS TONIGHT THROUGH FRIDAY NIGHT. HOWEVER...COLD AIR WILL REMAIN
TRAPPED THROUGHOUT THE LOWER COLUMBIA BASIN WHICH INCLUDES THE BLUE
MOUNTAIN FOOTHILLS AND THE KITTITAS/YAKIMA VALLEYS. A CHANCE OF
LIGHT SNOW...SLEET...AND FREEZING RAIN CAN BE EXPECTED. DRIER
CONDITIONS WILL RETURN THIS WEEKEND AND WILL CONTINUE THROUGH THE MID
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Weather, Eastern Columbia River Gorge
- When
- January 8, 4:00 PM PST to January 9, 8:00 AM PST
- Where
- Eastern Columbia River Gorge forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.314, -120.689 (the zone’s center; the record gives no point)
Winter Weather, Central Oregon
- When
- January 8, 8:00 PM PST to January 9, 8:00 AM PST
- Where
- Central Oregon forecast zone
- Reported by
- TRAINED SPOTTER
Winter Weather, Foothills of the Blue Mountains
- When
- January 8, 8:00 PM PST to January 9, 8:00 AM PST
- Where
- Foothills of the Blue Mountains forecast zone
- Reported by
- TRAINED SPOTTER
Winter Weather, Lower Columbia Basin
- When
- January 8, 8:00 PM PST to January 9, 8:00 AM PST
- Where
- Lower Columbia Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.506, -119.160 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Maine, January 8 to 10, 200417 events
- Cold in New Hampshire, January 8 to 10, 200412 events
- Winter Weather in Virginia, January 8 to 9, 200410 events
- Winter Weather in Kentucky, January 8, 20043 events
- Cold in Maine, January 8 to 10, 20043 events
- Winter Weather in Washington, January 8 to 9, 20043 events
- Dense Fog in Colorado, January 8, 20042 events
- Winter Weather in Maryland, January 8 to 9, 20042 events
- Dense Fog in Colorado, January 8 to 9, 20042 events
- Ice Storm in Oregon, January 8 to 9, 20042 events
- Ice Storm in Washington, January 8 to 9, 20042 events
- Frost and Freeze in Florida, January 8, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383634, 5383742, 5383743, 5383744.